Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 151, NWS Dodge City, KS

July 6, 20234 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 6, 2023, 12:22 AM CDT for 4 counties in Kansas. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2023, 12:22 AM CDT (05:22 UTC)
Expired
Jul 6, 2023, 12:33 AM CDT
In force
11 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Grant County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 160 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 8:55 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1016 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

047 
WUUS53 KDDC 060522
SVRDDC
KSC067-129-187-189-060600-
/O.NEW.KDDC.SV.W.0151.230706T0522Z-230706T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1222 AM CDT Thu Jul 6 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Morton County in southwestern Kansas...
  Southwestern Grant County in southwestern Kansas...
  Northwestern Stevens County in southwestern Kansas...
  Southeastern Stanton County in southwestern Kansas...

* Until 100 AM CDT.

* At 1222 AM CDT, a severe thunderstorm was located 9 miles south of
  Johnson City, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Morton, southwestern Grant, northwestern Stevens and
  southeastern Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3739 10193 3757 10172 3743 10131 3712 10168
TIME...MOT...LOC 0522Z 312DEG 20KT 3744 10176 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TURNER
1 follow-up statement
271 
WWUS53 KDDC 060533
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1233 AM CDT Thu Jul 6 2023

KSC067-129-187-189-060542-
/O.CAN.KDDC.SV.W.0151.000000T0000Z-230706T0600Z/
Morton KS-Grant KS-Stevens KS-Stanton KS-
1233 AM CDT Thu Jul 6 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORTON...
SOUTHWESTERN GRANT...NORTHWESTERN STEVENS AND SOUTHEASTERN STANTON
COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened 
below severe limits. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Kansas.

LAT...LON 3739 10193 3757 10172 3743 10131 3712 10168
TIME...MOT...LOC 0530Z 312DEG 20KT 3740 10170 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 11:01 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 5, 11:01 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1101 PM CDT Wed Jul 5 2023

...updated aviation...

.SHORT TERM...(This evening through Thursday night)
Issued at 1207 PM CDT Wed Jul 5 2023

Noon observations show an area of convection from Ashland to
Medicine Lodge which developed as the result of an outflow
boundary which moved through western Kansas during the mid morning
hours. With this batch of storms it will certainly have an effect
on the rest of the afternoon and evening potential which will be
discussed later. In the upper levels the 500 mb winds are
generally zonal with the surface observations showing generally
easterly winds and the outflow boundary from the storms last night
draped across central Oklahoma through the Texas panhandle along
the I-40 corridor.

Tonight the short term models and CAMs are in fairly good
agreement of some convection developing along the outflow boundary
in the Texas panhandle into Oklahoma roughly between 4-7 pm
however given the storms which as of noon are in Med Lodge this
could push the time frame back a little. In any case these storms
should stay farther south of the state line given the higher
confidence of the present storms stabilizing the air and keeping
the warm front further south. Another round of storms should
develop in the front range of the Rockies and move eastward
towards southwest Kansas generally after sunset. Initial storms
could be more supercell in nature as they approach the KS-CO-OK
borders with a large hail threat and then as the front in Oklahoma
lifts north due to a low level jet we should see increasing storm
coverage across all of southwest Kansas during the overnight which
would transition our main threats to heavy rain and downburst
winds. QPF outputs look pretty impressive in the heavier storms as
1 inch or more potential is being shown. Storms should gradually
exit the region towards sunrise.

Thursday we will probably have more clouds than sun once again
and cooler than seasonable highs as model guidance is showing
upper 70s. The majority of the day should be dry as it looks like
any outflow from tonight's storms should stay well to the south
(unless of course we have another outflow surprise which could
spark off some pop up storms in the late afternoon).

Thursday night the MCS train gets going again as another shortwave
will move east in the zonal flow interacting with plenty of
moisture and an increasing low level jet after midnight. CAMs are
highlighting our northern counties along the I-70 corridor to have
the highest chance of rain. Along with the rain once again the
main severe weather risk will be downburst winds as it looks like
the storm mode should turn linear fairly quickly.

.LONG TERM...(Friday through Wednesday)
Issued at 200 PM CDT Wed Jul 5 2023

Long term models continue to show a fairly consistent pattern of
overnight MCS through at least Sunday morning. Main threats
continue to be localized heavy rainfall and downburst winds. We
will continue to have a frontal boundary and various outflow
boundaries from previous night's storms along with ample moisture
of 60-65 dewpoints to support the good chances of storms. QPF
outputs of 0.5-1 inch are common with each MCS event so the
potential of overnight flash flooding will increase as the ground
continues to saturate.

Early next week we should see the ridge in the desert southwest
move into the central plains which will introduce some much warmer
air back into the region with highs in the upper 80s to low 90s
returning. Early indications are that we will also turn drier as
the upper level winds and better forcing will move northward as
well.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1111 PM CDT Wed Jul 5 2023

First concern is thunderstorms that extend from Syracuse, KS to just
west of KLBL. These storms will continue for the next several hours
and most likely to impact KGCK, KDDC, KLBL. Temporary MVFR to even
IFR conditions will be likely in the storms. Some residual IFR to MVFR
cigs will be possible this morning as there is plenty of low level
moisture across the terminals. Winds will be light NE to SE 5-15 kt
through much of the pd.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  79  64  86 /  40  20  50  20
GCK  59  79  64  84 /  60  10  40  10
EHA  60  78  66  91 /  90  10  20  10
LBL  61  77  66  91 /  90  10  30  10
HYS  59  78  62  80 /  40  10  80  50
P28  64  79  65  88 /  80  30  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Sugden
Hazardous weather outlook, Jul 5, 4:25 AM CDT, 19 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
425 AM CDT Wed Jul 5 2023

KSZ030-031-043>046-061>066-074>081-084>090-060930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
425 AM CDT Wed Jul 5 2023 /325 AM MDT Wed Jul 5 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Thunderstorms are expected late this evening and tonight. A few of
these storms could be severe with large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are expected each evening and night through Saturday.
A few of these storms could be severe with large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

In the hours before

Special weather statement, Jul 5, 10:29 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1029 PM CDT Wed Jul 5 2023

KSZ061-062-074-075-060415-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
1029 PM CDT Wed Jul 5 2023

...Strong thunderstorms will impact portions of Hamilton, Kearny,
northwestern Grant and northeastern Stanton Counties through 1115 PM
CDT/1015 PM MDT/...

At 1029 PM CDT/929 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Coolidge to 7 miles
north of Big Bow. Movement was northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Lakin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT/400 AM
MDT/ for southwestern Kansas.

&&

LAT...LON 3826 10204 3826 10120 3777 10111 3755 10149
      3793 10205
TIME...MOT...LOC 0329Z 232DEG 45KT 3803 10199 3766 10151

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

RUSSELL
Local storm report, Jul 5, 11:22 PM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1122 PM CDT Wed Jul 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     Hail             9 S Big Bow             37.43N 101.56W
07/05/2023  E1.00 inch       Stanton            KS   Public

            Report made via social media.

&&

JRJ
Special weather statement, Jul 5, 11:40 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1140 PM CDT Wed Jul 5 2023

KSZ061>063-076-077-060515-
Gray KS-Finney KS-Kearny KS-Hamilton KS-Haskell KS-
1140 PM CDT Wed Jul 5 2023

...Strong thunderstorms will impact portions of east central
Hamilton, Kearny, Finney, northwestern Gray and northeastern Haskell
Counties through 1215 AM CDT/1115 PM MDT/...

At 1140 PM CDT/1040 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Kendall to 11 miles
south of Pierceville. Movement was north at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Pierceville and Charleston around 1155 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT/400 AM
MDT/ for southwestern Kansas.

&&

LAT...LON 3826 10150 3826 10124 3805 10033 3764 10063
      3794 10164
TIME...MOT...LOC 0440Z 195DEG 39KT 3798 10154 3772 10070

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RUSSELL
Special weather statement, Jul 5, 11:54 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1154 PM CDT Wed Jul 5 2023

KSZ075-076-085>087-060530-
Seward KS-Meade KS-Stevens KS-Grant KS-Haskell KS-
1154 PM CDT Wed Jul 5 2023

...Strong thunderstorms will impact portions of Seward, southeastern
Grant, western Meade, northeastern Stevens and southeastern Haskell
Counties through 1230 AM CDT...

At 1154 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cave to 8 miles southeast of Hayne.
Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Sublette, Meade State Park and Tice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Kansas.

&&

LAT...LON 3742 10115 3766 10081 3750 10065 3748 10065
      3747 10063 3700 10017 3700 10070
TIME...MOT...LOC 0454Z 254DEG 34KT 3737 10106 3702 10069

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

RUSSELL
Local storm report, Jul 6, 12:08 AM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1208 AM CDT Thu Jul 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 PM     Hail             7 SW Woods              37.11N 101.21W
07/05/2023  E1.00 inch       Stevens            KS   Emergency Mngr

&&

JRJ
Special weather statement, Jul 6, 12:10 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1210 AM CDT Thu Jul 6 2023

KSZ074-084-060600-
Stanton KS-Morton KS-
1210 AM CDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of northeastern Morton
and southern Stanton Counties through 100 AM CDT...

At 1210 AM CDT, Doppler radar was tracking a strong thunderstorm near
Manter, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Richfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Kansas.

&&

LAT...LON 3759 10183 3743 10153 3739 10153 3739 10155
      3737 10156 3719 10187 3748 10204
TIME...MOT...LOC 0510Z 318DEG 15KT 3748 10187

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:02 PM CDTSpecial Weather StatementDDCStanton28 min
Jul 5, 9:24 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens51 min
Jul 5, 9:34 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Morton, Stanton, Stevens41 min
Jul 5, 9:42 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCGrant, Morton, Stanton, Stevens48 min
Jul 5, 10:12 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCMorton, Stevens63 min
Jul 5, 10:26 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCGrant, Morton, Stanton, Stevens34 min
Jul 5, 10:29 PM CDTSpecial Weather StatementDDCHamilton, Kearny46 min
Jul 5, 10:56 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCStevens49 min
Jul 5, 10:59 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Stanton46 min
Jul 5, 11:28 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCStanton47 min
Jul 5, 11:37 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCSeward, Stevens11 min
Jul 5, 11:40 PM CDTSpecial Weather StatementDDCFinney, Kearny35 min
Jul 5, 11:54 PM CDTSpecial Weather StatementDDCHaskell, Seward36 min
Jul 6, 12:10 AM CDTSpecial Weather StatementDDCStanton50 min
Jul 6, 12:31 AM CDTSpecial Weather StatementDDCGrant44 min
Jul 6, 9:51 AM CDTFlood WatchDDCBarber, Clark, Comanche, Edwards, Ford, Grant and 7 more51 hr
Jul 6, 4:09 PM CDTSpecial Weather StatementDDCTrego36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.